Child Acetaminophen Deaths Reported
 
   

Child Acetaminophen Deaths Reported

This section is compiled by Frank M. Painter, D.C.
Send all comments or additions to:
   Frankp@chiro.org
 
   

NEW YORK (Reuters)–– At least 24 children in the United States have died and three have required liver transplants after receiving accidental overdoses of acetaminophen –– the most widely used medication for relief of pain and fever in children and infants, according to a report in the Journal of Pediatrics.

Researchers say parents should be advised about the dangers of exceeding the recommended doses of the drug, which are based on children's body weight.

The report is a compilation of 55 documented cases of accidental liver toxicity in children attributed to acetaminophen given in doses above those recommended. Of the two dozen deaths, six were due to multiple acetaminophen doses slightly above weight–based recommendations.

"I think it's safe to say that the margin for safety is either 1.5 to 2 times the recommended dosage," says study lead author Dr. James Heubi of Cincinnati Children's Hospital and Medical Center in Ohio. "It is not safe for children to take twice the recommended dosage of acetaminophen over a number of days."

The study included 55 cases that occurred in or before 1996. The cases were compiled from published reports, Food and Drug Administration files, and from the records of the Cincinnati hospital, where Heubi directs the Children's Clinical Research Center.

All the children involved were aged 10 years or younger, and many (21) were aged 2 years or younger. Of these youngest cases, seven received adult preparations of acetaminophen, while the other 14 were given excess doses of children's formulations.

Also, parents may have given more acetaminophen longer than is recommended "because fever persisted," the study authors state, noting that in the cases studied, the duration of dosing ranged from 1 to 42 days.

Heubi sees a number of messages from the study.

"First, this probably only represents a fraction of the total number of cases that have had this problem in this country. Secondly, the dosing that was given to these kids was done by mistake, and if parents use this drug judiciously as recommended by the labeling on the package or on the bottle, it is a safe drug," he says.

"Number three, it is extremely important that if parents use combinations of drugs with some other cold remedy, that they be careful to read the labels on both preparations, to make sure they are not giving acetaminophen in both drugs, thereby doubling the amount."

Heubi says acetaminophen –– the active ingredient in Tylenol and other fever and pain relievers –– "is a safe drug when not used in excess."

FROM: J Pediatr 1998;   132 (1) Jan:   22–27


Return to ChiroZINE ARCHIVES

Return to the PEDIATRICS Section

Return to the IATROGENIC INJURY Page


         © 1995–2017 ~ The Chiropractic Resource Organization ~ All Rights Reserved